South Carolina, 2012Tornado and Damaging Winds in South Carolina, May 29, 2012
May 29, 2012 · NWS CAE · 6 events in 2 counties and zones
Remnants of Tropical Storm Beryl produced an EF1 tornado in the Holly Hill area taking down trees, corn crops, and doing minor damage to a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- $2,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of Tropical Storm Beryl produced an EF1 tornado in the Holly Hill area taking down trees, corn crops, and doing minor damage to a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 29, 5:32 PM EST, 3 hours 31 minutes earlier.
Area forecast discussion, May 29, 5:32 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EDT TUE MAY 29 2012
.SYNOPSIS...
TROPICAL DEPRESSION BERYL IS CURRENTLY OVER SOUTHEASTERN GEORGIA
AND HAS BEGUN TO MOVE NORTHEASTWARD. OVERNIGHT BERYL WILL MOVE TO
THE COASTLINE AND THEN MOVE NORTHWARD ALONG THE COAST DURING THE
DAY WEDNESDAY. A COLD FRONT WILL CROSS THE REGION LATE FRIDAY OR
FRIDAY NIGHT BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.
HIGH PRESSURE WILL BUILD OVER THE AREA BRINGING DRY WEATHER AND
WARM TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
TD BERYL REMAINS OVER SOUTHEASTERN GA AND HAS BEGUN TO TRACK
NORTHEASTWARD OVER THE PAST COUPLE OF HOURS. THIS WILL RESULT IN
BERYL REACHING THE COASTLINE ALONG THE SC/GA BORDER BY DAYBREAK.
SATELLITE IMAGERY SHOWS AN EXTENSIVE CLOUD SHIELD OVER SC AND
EASTERN GA WITH RADAR RETURNS INDICATING MODERATE TO HEAVY RAIN
OVER THE SOUTHERN MIDLANDS AND CSRA. CONTINUE TO EXPECT HEAVIEST
RAIN OVER THE SOUTHERN AND EASTERN MIDLANDS THROUGH DAYBREAK WITH
UP TO 2/5 INCHES POSSIBLE. RAINFALL AMOUNTS WILL QUICKLY TAPER
LOWER WITH AN INCH OR LESS IN THE CAE AREA AND HALF AN INCH FOR
THE WESTERN MIDLANDS. SPC CONTINUES THE SLIGHT RISK THROUGH
TONIGHT FOR AREAS ALONG AND EAST OF THE I-95 CORRIDOR...DUE TO THE
POTENTIAL OF AN ISOLATED TORNADO AND DAMAGING WIND GUST.HAVE
ADJUSTED THE POPS...CLOUDS AND QPF TO BETTER REPRESENT THE CURRENT
SITUATION. UPDATE ALREADY OUT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
BERYL WILL QUICKLY MOVE AWAY FORM CENTRAL SC ON WED MORNING AND
THE POPS WILL REFLECT THE DEPARTURE OF THIS SYSTEM. THERE IS SOME
UNCERTAINTY IN THE MODEL AS TO THE EXACT TIMING AND TRACK OF THE
SYSTEM BUT BY AFTERNOON THE SYSTEM SHOULD HAVE CLEARED THE AREA
AND SKIES WILL CLEAR. THURSDAY WE WILL BE BETWEEN SYSTEMS AND DRY AS
A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT WILL CROSS
THE AREA LATE FRIDAY OR FRIDAY NIGHT BRINGING THE NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS. AGAIN...MODELS DIFFER ON EXACT TIMING
OF FRONTAL PASSAGE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
BY FRIDAY...THE NEXT UPPER TROUGH WILL BE APPROACHING FROM THE
WEST AND BOTH ECMWF/GFS SHOW A COLD FRONT THAT WILL BE APPROACHING
LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...CONFIDENCE
IS LOW IN TIMING OF FRONT AS MODELS DIFFER ON DEEPNESS OF TROUGH
AND SPEED OF SYSTEM. ONCE THE FRONT MOVES THROUGH THE AREA...HIGH
PRESSURE WILL BUILD IN FOR THE WEEKEND AND THE REMAINDER OF THE
LONG TERM PERIOD. WILL CONTINUE TO MENTION A CHANCE OF
SHOWERS/THUNDERSTORMS ALONG/AHEAD OF THE COLD FRONT...THEN DRY
CONDITIONS FOR THE REMAINDER OF THE PERIOD EXCEPT FOR ISOLATED TO
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES
WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
MOIST ONSHORE FLOW CONTINUES ACROSS THE REGION THROUGH THE
EVENING. WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL MOVE
ACROSS THE FORECAST AREA THIS EVENING. EXPECT MVFR CONDITIONS MUCH
OF THE OVERNIGHT PERIOD INTO WEDNESDAY MORNING. AS TROPICAL
DEPRESSION BERYL MOVES NORTHEAST OFF THE SOUTH CAROLINA COAST
WEDNESDAY... CONDITIONS SHOULD IMPROVE TO VFR BY LATE MORNING.
CONVECTION WILL BEGIN TO TAPER OFF FROM THE WEST DURING THE EARLY
MORNING HOURS AS TROPICAL DEPRESSION BERYL PARALLELS THE SOUTH CAROLINA
COAST...MOVING TO THE NORTHEAST. EAST TO SOUTHEAST WINDS THIS
AFTERNOON WILL SHIFT NORTH TONIGHT THEN BECOME NORTHWEST BY SUNRISE
WEDNESDAY. VFR CONDITIONS WILL OVERSPREAD THE AREA WEDNESDAY
MORNING.
EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS ALSO POSSIBLE
THURSDAY AFTERNOON THROUGH FRIDAY NIGHT AS A FRONTAL SYSTEM MOVES
THROUGH THE AREA.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 29, 3:13 AM EST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
413 AM EDT TUE MAY 29 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
413 AM EDT TUE MAY 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION BY THIS AFTERNOON. THERE IS POTENTIAL
FOR LOCALIZED HEAVY RAIN...ESPECIALLY ACROSS THE EASTERN MIDLANDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Tornado, Orangeburg
- When
- May 29, 9:03 PM EST to 9:05 PM EST
- Where
- Orangeburg County, 1.35 mi ESE of Holly Hill Arpt to 0.73 mi NNE of Holly Hill Arpt
- Rating
- EF1
- Path length
- 1.52 mi
- Path width
- 60 yd
- Property damage
- $20,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.310, -80.360
NWS storm survey found a weak EF1 tornado touched down just southeast of Holly Hill taking out tops of trees, uprooting trees, and causing minor damage to a home. The tornado continued through a corn field leaving flattened swirls of corn in its wake.
Thunderstorm Wind, Calhoun
- When
- May 29, 11:02 PM EST to 11:04 PM EST
- Where
- Calhoun County, 5.94 mi SE of Creston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.530, -80.590
Sheriff reported trees down near Elloree.
Thunderstorm Wind, Calhoun
- When
- May 29, 11:18 PM EST to 11:20 PM EST
- Where
- Calhoun County, 1.15 mi E of Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.550, -80.700
Highway Patrol reported trees down near the intersection of Hwy 176 and St. John Road.
Thunderstorm Wind, Orangeburg
- When
- May 29, 11:35 PM EST
- Where
- Orangeburg County, 2.41 mi ESE of Great Branch
- Measured
- 55 kt (63 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.490, -80.930
Highway Patrol reported trees down near Hwy 400 and Cut Off Road. One tree fell on a Chevy Tahoe killing its occupant.
Thunderstorm Wind, Orangeburg
- When
- May 29, 11:35 PM EST
- Where
- Orangeburg County, 1.8 mi NE of Cordova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.450, -80.910
Highway Patrol reported trees down near Cordova and Cherry Hill Road.
Thunderstorm Wind, Orangeburg
- When
- May 29, 11:43 PM EST to 11:45 PM EST
- Where
- Orangeburg County, 1.15 mi E of Jamison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.580, -80.800
Sheriff reported trees down in the Jamison Community.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 29 to 30, 20122 injured · $452 million · EF1 · 105 events
- Rip Current in New Jersey, May 29, 20121 death · 4 injured · 1 event
- Hail and Damaging Winds in Texas, May 29 to 31, 20121 injured · $3.3 million · 1.75 in hail · 50 events
- Heat in New Jersey, May 29, 20121 death · 2 events
- Flash Flood and Flooding in New Hampshire, May 29, 2012$3.0 million · 2 in hail · 24 events
- Hail and Damaging Winds in New York, May 29, 2012$556,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2012$355,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, May 29, 2012$291,000 · 1.75 in hail · 33 events
- Flash Flood and Damaging Winds in Tennessee, May 29, 2012$305,000 · 73 kt wind · 25 events
- Hail and Damaging Winds in New York, May 29, 20121 injured · $75,000 · 2 in hail · 40 events
- Hail and Damaging Wind in Pennsylvania, May 29, 2012$187,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Pennsylvania, May 29, 2012$105,000 · 1 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373906, 373909, 373907, 373911, 373912, 373910.